Hail, Fall River
- When
- August 16, 4:50 PM MST
- Where
- Fall River County, 3 mi WSW of Edgemont
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.283, -103.885
A thunderstorm briefly became severe over southwestern Fall River County, producing large hail west of Edgemont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over southwestern Fall River County, producing large hail west of Edgemont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 16, 4:29 PM MST, 21 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 529 PM MDT Fri Aug 16 2019 .DISCUSSION...(This Evening Through Friday) Issued at 246 PM MDT Fri Aug 16 2019 West northwest flow is continuing across the region today, becoming more zonal as an upper low slides through Alberta. A shortwave is crossing central Wyoming, pushing west southwest this afternoon. Satellite shows cumulus field developing over the last few hours, but aside from a stray showers across south central SD, no precip has developed. Models show SBCAPE of 1000-2000 J/kg with weak CIN and moderate shear in place, but lack of upper level support is keeping this afternoon quiet so far. CAMs show isolated storms developing across varying parts of the CWA, but consistency has been lacking from run to run. Will keep isolated pops across the Black Hills this afternoon, but since the convection is diurnally driven more than anything, will drop pops by 00z. This may need to be modified by the evening shift if convection develops elsewhere and persists later. A strong upper wave will cross Montana late tonight into Saturday morning, with a cold front pushing through the northern High Plains. Storms will develop along the frontal boundary Saturday morning across northwest SD, then continue southeastward through the afternoon. With good instability and shear in place, some storms could be strong or severe mainly from the Black Hills area through south central South Dakota. The frontal boundary will push east of the CWA Saturday evening, bringing dry weather through early next week. Temps Saturday will be largely dependent on the frontal boundary, but it could range from the 60s across northwest SD to the mid 80s across south central SD. Return flow setting up across the region Sunday will bring 80s back into the area through early next week. The warmest day of the week looks to be on Monday as a thermal ridge crosses the region, with highs in the mid 80s to mid 90s. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 526 PM MDT Fri Aug 16 2019 Isolated TSRA are expected early this evening across portions of northeastern WY into far southern SD. VFR conditions are expected overnight into Saturday morning. A cold front will bring isolated/scattered TSRA with local IFR conditions to much of the area Saturday afternoon. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...13 AVIATION...Helgeson
Hazardous Weather Outlook National Weather Service Rapid City SD 459 AM MDT Fri Aug 16 2019 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-171300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 459 AM MDT Fri Aug 16 2019 /559 AM CDT Fri Aug 16 2019/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...TODAY AND TONIGHT A few thunderstorms are possible over parts of northeastern Wyoming into southwestern and south central South Dakota early this morning. Isolated to scattered thunderstorms are possible over and near the Black Hills this afternoon. A few strong to severe thunderstorms are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms are expected on Saturday as a cold front crosses the area. A few strong to severe storms will be possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
521 PM MDT Fri Aug 16 2019
SDZ029-WYZ058-162345-
Southern Black Hills SD-Weston WY-
521 PM MDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER AND
SOUTHEASTERN WESTON COUNTIES UNTIL 545 PM MDT...
At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Dewey, or 22 miles northwest of Edgemont, moving east
at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dewey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4350 10406 4350 10421 4354 10424 4372 10381
4348 10370 4348 10405
TIME...MOT...LOC 2321Z 259DEG 28KT 4353 10413
SherburnSpecial Weather Statement
National Weather Service Rapid City SD
524 PM MDT Fri Aug 16 2019
SDZ027-041-170000-
Fall River SD-Southern Foot Hills SD-
524 PM MDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FALL RIVER COUNTY
UNTIL 600 PM MDT...
At 524 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Mule Creek Junction, or 13 miles west of Edgemont,
moving east at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Edgemont and Provo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4317 10405 4339 10406 4339 10405 4335 10355
4305 10378
TIME...MOT...LOC 2324Z 288DEG 29KT 4332 10409
SherburnThe Rapid City radar (KUDX), 126 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846479.